Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 222, NWS Austin/San Antonio, TX

September 3, 20204 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 3, 2020, 5:40 PM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2020, 5:40 PM CDT (22:40 UTC)
Expired
Sep 3, 2020, 6:45 PM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kinney County, TX, Maverick County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 18 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS54 KEWX 032240
SVREWX
TXC271-323-463-507-032345-
/O.NEW.KEWX.SV.W.0222.200903T2240Z-200903T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
540 PM CDT Thu Sep 3 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kinney County in south central Texas...
  Northeastern Maverick County in south central Texas...
  Southwestern Uvalde County in south central Texas...
  Northwestern Zavala County in south central Texas...

* Until 645 PM CDT.

* At 540 PM CDT, severe thunderstorms were located along a line
  extending from near Spofford to near Dabney to near Blewett, moving
  south at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Brackettville, Spofford, Dabney, Blewett, Cline, Paloma, Anacacho,
  Darling, Turkey Mountain, Laughlin AFB Aux Field and Fort Clark
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Small hail, damaging winds, and continuous cloud to ground lightning 
are occurring with these storms. Move indoors immediately. Lightning 
is one of nature's leading killers. Remember, if you can hear 
thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2893 10055 2877 10030 2888 9994 2941 9989
      2942 10015 2943 10036
TIME...MOT...LOC 2240Z 010DEG 23KT 2920 10039 2915 10019 2920 9997 

HAIL...0.75IN
WIND...60MPH
 
$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:09 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 3, 3:09 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
309 PM CDT Thu Sep 3 2020

.SHORT TERM (Tonight through Friday Night)...
An outflow boundary, from morning convection across Central Texas,
is evident on radar and visible satellite and is now south of a
Giddings to Austin Bergstrom, to near Fredericksburg line.
Differential heating and this boundary have continue to lead to the
development of scattered showers and storms. Influence from a MCV
near Waco has also led to the continued development of showers and
storms north of the outflow boundary, across Williamson county. In
addition, elevated showers and storms are occurring across the
southeast CWA in the southwest flow aloft.

Convective initiation has also begun back into the Hill Country and
Edwards Plateau, roughly where many high-res models insisted, with
the help of diurnal heating, broad low level convergence, and mid
level PVA dropping south. Coverage of showers and storms should
continue to increase over portions of the northern I-35 corridor and
Hill Country over the next hour or so, and gradually build south and
southwest late afternoon and evening towards San Antonio and along
and south of U.S. 90 into a pool of MLCAPE values of 1000-2500 J/kg.
Strong storms, and an isolated severe storm or two, are possible,
with damaging wind gusts the primary threat given DCAPE values of
around 1400 J/kg. In addition, some pockets of locally heavy
rainfall are possible, and few locations could pick up a quick 1-3
inches leading to minor flooding.

There may be a downward trend in activity after sunset. However
several models indicate re-development of isolated to scattered
showers during the early morning hours. Therefore we will keep PoPs
in the forecast through the night. On Friday, the blends continue to
show high PoPs. With the mid and upper level trough axis over the
region we expect at least scattered convection though the day,
assisted also by daytime heating and mesoscale boundaries. Again,
some isolated pockets of heavy rainfall are possible. Highs tomorrow
should be cooler in many areas.

&&

.LONG TERM (Saturday through Thursday)...
An inverted, mid-level trough over the southern and eastern portions
of the state of Texas will slowly weaken on Saturday. The models
continue to show we will see plenty of atmospheric moisture in place,
with precipitable water values in the 1.5-2.25" range across south
central Texas. With afternoon heating and any remnant outflow
boundaries, we should see scattered showers and thunderstorms across
the region, especially during the afternoon hours. Given the amount
of moisture and weak flow aloft (slow storm movement), some locally
heavy rainfall is possible. We should see partly to mostly cloudy
skies as well and this along with expected rainfall should help keep
high temperatures in the upper 80s to mid 90s. For Sunday, the mid-
level trough continues to weaken, while the atmosphere begins to
slowly dry out. We should see a downward trend in rain chances, but
we will keep a mention of showers and storms for areas generally
south of a Del Rio to Austin line. Temperatures should warm slightly
given a decrease in expected cloud cover. However, we should still
see highs right at climatological normals for early September.

Most areas will remain precipitation free on Monday as the mid-levels
continue to dry and stabilize. The exception will be near the coastal
plains where the afternoon sea breeze will likely help initiate some
afternoon showers and storms. It will be warm and humid on Monday
with highs back into the 90s for most areas. The weather pattern
will begin to change on Tuesday as the medium range models show
either a closed low or very sharp upper trough dropping southward
through the southern Rockies. We could see a slight uptick in the
southwest flow aloft and this along with daytime heating should allow
for some afternoon convection to develop. With moisture levels
higher to our east, rain chances will be favored generally east of
I-35. High temperatures on Tuesday will be in the 90s and if the
low-level thermal ridge continues to amplify, we may need to boost
highs on Tuesday in later forecasts.

A significant change in the weather pattern is advertised mid-late
week as the first stout cold front in what seems like a long, long
time moves southward into the southern U.S. plains. There are
differing model solutions with how fast the cold front moves into the
region. The GFS and Canadian are faster, while the ECMWF is slower.
The consensus seems to be trending with the faster moving cold front
and we will follow this solution for now. This scenario will bring
the cold front into the region late Tuesday or early Wednesday. Much
cooler temperatures are in store for Wednesday and Thursday, with
highs in the upper 70s to mid 80s. Overnight lows will also trend
downward and if we can manage to get some breaks in the overnight
cloud cover, lows in the mid-50s are possible across the Hill Country
Wednesday night. With a mid-level trough axis moving in from the
west, we should see some scattered showers and thunderstorms across
the region on Wednesday and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  87  73  91  73 /  40  60  20  40  -
Austin Bergstrom Intl Airport  73  86  72  91  72 /  40  60  20  40  -
New Braunfels Muni Airport     73  87  72  92  72 /  60  60  20  40  -
Burnet Muni Airport            71  84  71  88  69 /  40  60  20  30   0
Del Rio Intl Airport           75  92  75  93  74 /  50  60  50  40  20
Georgetown Muni Airport        73  86  72  91  72 /  40  60  20  40   0
Hondo Muni Airport             74  90  72  94  72 /  60  60  30  40  10
San Marcos Muni Airport        73  87  72  91  72 /  50  60  20  40  -
La Grange - Fayette Regional   76  91  74  94  74 /  40  60  20  40  -
San Antonio Intl Airport       75  89  74  93  74 /  60  60  20  40  -
Stinson Muni Airport           75  89  74  92  75 /  60  60  20  40  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Runyen
Long-Term...Platt
Decision Support...05
Hazardous weather outlook, Sep 3, 3:45 AM CDT, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
345 AM CDT Thu Sep 3 2020

TXZ171>173-183>194-202>209-217>225-228-041200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
345 AM CDT Thu Sep 3 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are expected today
and this evening across much of the area. The strongest storms
will bring locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rainfall is likely across the region Friday through
Sunday and at times could pose a heavy rainfall threat. The
location and timing of the heaviest rain is still uncertain, so
continue to check forecasts and outlooks for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 3, 1:27 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
127 PM CDT Thu Sep 3 2020

TXZ192-031915-
Travis TX-
127 PM CDT Thu Sep 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRAVIS COUNTY UNTIL 215
PM CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Lake Hills, or near Austin, moving northeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Austin, Bee Cave, West Lake Hills, Hudson Bend, Rollingwood, Barton
Creek, Mansfield Dam, Sunset Valley, Camp Mabry, and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3018 9780 3030 9795 3047 9787 3029 9761
TIME...MOT...LOC 1826Z 223DEG 5KT 3030 9782

BF
Special weather statement, Sep 3, 3:16 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
316 PM CDT Thu Sep 3 2020

TXZ184>187-032115-
Kerr TX-Edwards TX-Real TX-Bandera TX-
316 PM CDT Thu Sep 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...
NORTHWESTERN KERR...EASTERN EDWARDS AND REAL COUNTIES UNTIL 415 PM
CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Telegraph, or 19 miles northeast of Rocksprings,
moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leakey, Vanderpool, Hunt, Barksdale, Tuff, Vance, Kerr Wildlife
Management Area, Mountain Home, Lost Maples State Natural Area, I-
10 Near The Kimble-Kerr County Line, Us-377 Near The Kimble-
Edwards County Line, Us-83 Near The Kerr-
Kimble County Line, The Intersection Of I-
10 And Us 290 and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 9931 2991 9933 2969 9958 2969 10006
      3029 10005
TIME...MOT...LOC 2016Z 344DEG 10KT 3013 9991

AAT
Special weather statement, Sep 3, 4:27 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
427 PM CDT Thu Sep 3 2020

TXZ187-204-032215-
Medina TX-Bandera TX-
427 PM CDT Thu Sep 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEDINA AND CENTRAL
BANDERA COUNTIES UNTIL 515 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bandera, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bandera, Tarpley, Lakehills, Pipe Creek, Bandera Falls, Hill Country
State Natural Area, and Lake Medina Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2981 9897 2959 9881 2940 9927 2975 9934
      2984 9906
TIME...MOT...LOC 2126Z 328DEG 16KT 2974 9915

BF
Special weather statement, Sep 3, 5:18 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
518 PM CDT Thu Sep 3 2020

TXZ203-218-032300-
Uvalde TX-Zavala TX-
518 PM CDT Thu Sep 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR UVALDE AND NORTHERN ZAVALA
COUNTIES UNTIL 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cline to Sabinal. Movement was south at 30
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Uvalde, La Pryor, Batesville, Sabinal, Laguna, Knippa, Blewett,
Concan, Washer, Uvalde Estates, Montell, Dabney, Cline, Garner State
Park, Reagan Wells and Utopia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2888 10011 2962 10011 2963 9941 2886 9941
TIME...MOT...LOC 2218Z 000DEG 25KT 2932 10010 2930 9945

RUNYEN
Special weather statement, Sep 3, 5:33 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
533 PM CDT Thu Sep 3 2020

TXZ205-032315-
Bexar TX-
533 PM CDT Thu Sep 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR BEXAR COUNTY UNTIL 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leon Valley, or near San Antonio, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Antonio, San Antonio Int Airport, Stinson Municipal Airport, Leon
Valley, Helotes, Kirby, Alamo Heights, Windcrest, Terrell Hills,
Shavano Park, Hollywood Park, Cross Mountain, Olmos Park, Somerset,
China Grove, The Dominion, Government Canyon State Natural Area, Sea
World, Lackland AFB and Leon Springs.

LAT...LON 2961 9880 2971 9854 2934 9827 2920 9864
TIME...MOT...LOC 2233Z 332DEG 21KT 2952 9861

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 9:00 AM CDTAreal Flood AdvisoryEWXBurnet4 hr
Sep 3, 1:02 PM CDTAreal Flood AdvisoryEWXBurnet58 min
Sep 3, 1:27 PM CDTSpecial Weather StatementEWXTravis48 min
Sep 3, 1:40 PM CDTAreal Flood AdvisoryEWXTravis3 hr
Sep 3, 3:16 PM CDTSpecial Weather StatementEWXKerr, Real59 min
Sep 3, 3:29 PM CDTAreal Flood AdvisoryEWXBlanco, Gillespie3 hr
Sep 3, 4:27 PM CDTSpecial Weather StatementEWXBandera48 min
Sep 3, 5:01 PM CDTSevere Thunderstorm WarningEWXKinney44 min
Sep 3, 5:06 PM CDTAreal Flood AdvisoryEWXComal114 min
Sep 3, 5:14 PM CDTAreal Flood AdvisoryEWXBandera, Medina, Real, Uvalde2 hr
Sep 3, 5:18 PM CDTSpecial Weather StatementEWXUvalde42 min
Sep 3, 5:26 PM CDTAreal Flood AdvisoryEWXComal, Kendall2 hr
Sep 3, 5:33 PM CDTSpecial Weather StatementEWXBexar42 min
Sep 3, 6:15 PM CDTAreal Flood AdvisoryEWXBexar2 hr
Sep 3, 6:22 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick53 min
Sep 3, 6:38 PM CDTSpecial Weather StatementEWXVal Verde22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.